Mitochondrial myopathy with cardiomyopathy, lactic acidosis and response to prednisone and thiamine
Mastaglia, F.L., Thompson, P.L. and Papadimitriou, J.M. (1980) Mitochondrial myopathy with cardiomyopathy, lactic acidosis and response to prednisone and thiamine. Australian and New Zealand Journal of Medicine, 10 (6). pp. 660-664.
*Subscription may be required
Clinical, biochemical and pathological findings are described in a 23-year-old male with a mitochondrial myopathy who had a high-output circulatory state and cardiomyopathy which resulted in cardiac insufficiency 11 years before presentation of the skeletal myopathy. Venous lactate levels were elevated and severe lactic acidosis developed at one stage of the illness. Electron microscopy of muscle tissue showed various mitochondrial abnormalities and accumulation of neutral lipids which was confirmed histochemically and by thin-layer chromatography. Marked improvement in the myopathy occurred after commencement of prednisone and thiamine and was maintained following withdrawal of these drugs. The metabolic defect in this case has not been defined, but an abnormality in the Kreb's cycle or cytochrome chain with secondary over-production of lactate and lipid accumulation in muscle is postulated.
|Publication Type:||Journal Article|
|Copyright:||© 1980 John Wiley & Sons|
|Item Control Page|